Georgia, 2006

Damaging Winds in Georgia, May 28, 2006

May 28, 2006 · NWS FFC · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 28, 1:29 PM EST, 13 minutes earlier.

Area forecast discussion, May 28, 1:29 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
229 PM EDT SUN MAY 28 2006

.SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)
SURFACE ANALYSIS SHOWS DEW POINT TEMPS IN THE MID 60S OVER MUCH OF
CWA...AND REACHING THE UPPER 60S OVER SOUTH GA. SURFACE BOUNDARY
EXTENDS FROM GA COAST INTO AL..AND SATL IMGRY LIKEWISE SHOWS
WIDESPREAD CU DEVELOPMENT OVER SOUTHERN HALF OF STATE INTO EASTERN AND
NORTHERN AL. BOUNDARY WILL CONTINUE TO SINK SLOWLY SOUTHWARD INTO
FL BY MONDAY. WEAK RIDGE BECOMES MORE DOMINATE MONDAY EVENING INTO
TUESDAY...BUT WIDELY SCATTERED CONVECTION STILL POSSIBLE.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
MOISTURE INCREASES AGAIN WEDNESDAY AS FRONTAL BOUNDARY PUSHES
INTO MS RVR VLY AND SHORT WAVES RIDE ALONG BOUNDARY FOR SCATTERED
CONVECTION INTO SATURDAY. THEN AS FRONT SINKS INTO SOUTH GEORGIA
SATURDAY..DRIER CONDITIONS TO MOVE INTO NORTHERN SECTIONS WILL YET
ANOTHER SHORT WAVE SLOW THE PASSAGE OF THE FRONT THROUGH THE
STATE...AND SPREADS MORE MOISTURE BACK INTO NORTHERN SECTIONS
SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         69  90  69  90 /   5   5   5   5
ATHENS          66  95  66  96 /   5   5   5   5
GAINESVILLE     68  89  66  93 /   5   5   5   5
ROME            66  95  63  95 /   5  10   5   5
COLUMBUS        70  96  70  95 /  10   5   5   5
MACON           65  95  66  95 /   5   5   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

37

In the hours before

Special weather statement, May 28, 1:22 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
222 PM EDT SUN MAY 28 2006

GAZ113-281900-
222 PM EDT SUN MAY 28 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 30 MPH WINDS IN
TOOMBS COUNTY UNTIL 300 PM EDT...

AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CEDAR CROSSING...DRIFTING SOUTHWEST AT 10
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 30 MPH AS IT DRIFTS
ACROSS TOOMBS COUNTY. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF
WATER ON ROADWAYS.
Special weather statement, May 28, 1:26 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
226 PM EDT SUN MAY 28 2006

GAZ001-002-281915-
226 PM EDT SUN MAY 28 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
DADE AND WALKER COUNTIES UNTIL 315 PM EDT...

AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 11 MILES NORTHWEST OF LOOKOUT MOUNTAIN TO
23 MILES WEST OF RISING FAWN...MOVING SOUTHEAST AT 20 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS DADE AND WALKER COUNTIES. BRIEF HEAVY DOWNPOURS MAY CAUSE
PONDING OF WATER ON ROADWAYS.

The radar

The Robins AFB radar (KJGX), 116 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Toombs

When
May 28, 1:42 PM EST to 1:45 PM EST
Where
Toombs County, 6 mi SW of Cedar Crossing
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
31.950, -82.467

The Toombs County Emergency Management Director reported that six large trees were blown down in a very small area about six miles southwest of Cedar Crossing only 0.5 mile from the Altamaha River and the Jeff Davis county line.

Thunderstorm Wind, Sumter

When
May 28, 7:13 PM EST to 7:15 PM EST
Where
Sumter County, Americus
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
32.067, -84.233

The Americus Times/Recorder reported that thunderstorm wind gusts blew over a large tree onto a historic windmill built in 1930. The windmill was destroyed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512181, 5512182.